Discussions By Condition: Thyroid conditions

Hyperthyroid symptoms, enlarged thyroid, normal test results???

Posted In: Thyroid conditions 2 Replies
  • Posted By: Anonymous
  • April 30, 2011
  • 05:06 PM

I have gone through phases of severe fatigue, shakiness, weakness, etc for as long as I can remember. I have always had a heat intolerance (which sucks as I have always lived in the Southern United States!). I have gone to countless doctors all with different reasons for my problems. In the late 90s I was told that it might be chronic fatigue syndrome, a disease that wasn't even recognized by most medical professionals at the time. I've been told to eat right and exercise, which I do. When the last doctor refused to do more blood tests at my request (I'm a biologist, I at least know a little bit about what I'm asking for and their tests were not thorough) I went to an endocrinologist.

My thyroid was enlarged...he had me get an ultrasound and nothing stood out as too alarming. My results were still in the normal range but he said that didn't rule out the thyroid. He suspected reactive hypoglycemia so we cut sugar out of my diet and that seemed to help somewhat.

However, my symptoms are back in full force and I've lost 35 pounds since December. I am on ADD meds that can cause weight loss but not to this extent. I feel tingly and have weakness in my hands (sometimes causing me to drop things which is pretty bad in a laboratory setting). My tremors have gotten worse...another thing that could be caused by the meds I am on but I have had no side effects as of yet so why now?

I am going back to my endocrinologist Monday. I am just wondering if there is anyone else out there that has gone through similar stuff. It's so frustrating for doctors to look at you like you are a hypochondriac because you go all the time and they don't find anything wrong. This new endocrinologist has been the only one to actually identify a possible problem.

If it matters...I am a 31 year old caucasian female. I have had heat intolerance my entire life. I am very pale and have thin skin. My eyes are sensitive to bright light. I have anxiety, depression and ADHD (all which may be due to a thyroid condition if we ever figure out there is one). I have always had trouble sleeping (staying asleep, especially). I can't recall a time in my life where I ever felt "well."

Thanks in advance for responses....much appreciated!

Reply Flag this Discussion

2 Replies:

  • Have you ever had a thyroid uptake and scan done? I have had all symptoms except for weight loss and I had weight gain in the past four years. The symptoms you are describing sounds a lot like Grave's disease so I hope your Doctor checks for this.
    pina533 1 Replies
    • August 25, 2011
    • 04:35 AM
    • 0
    Flag this Response
  • lacientifica,Your description matches me very well, Except that I have very large multi-nodular goiter. My TSH does read out of range low, as it would even hyperthyroid. But I have been told that since my nuclear scan looks as though my thyroid is processing iodine properly, and my T3 and T4 are fine that there is nothing wrong with my thyroid.I have always had the issue of being too hot but as I've gone through menopause, I am 55 it has been off the charts, and I do not mean hot flashes, I mean hot, it is intolerable, and I sweat profusely.Finally, I got a doctor to put me on methimazole, which is an anti-thyroid medication. It has been a month, and am on a very low dose but, OMG, not sweating anymore. I Can still get ravenously hungry, and I need medication in order to sleep.I have been to eight endocrinologists it has been a nightmare. They call it sub-clinical hyperthyroid. Where you basically Don't look sick but you have all of the symptoms. It takes took a month for the methimazole to Start to work but that and Having something for the heart pounding, rapid heartbeat, for me, I used Clonopin. If you are feeling crazy, because that is how it made me feel, the tremors, the weakness it may be worth pleading with a doctor to please try a small dose of methimazole and cut the pill and half take a half of a pill every day and if in a month you stop Sweating profusely, it is a sign that perhaps the nodules in your thyroid are controlling your TSH.You must insist on a doctor that will check that your TSH, free T-3, free T4 are normal, as well as your thyroid antibodies. As the other responder said, you need to have a test for Graves disease, and also for Hashimoto's thyroiditis. I say these things as if I had a diagnosis For myself, and I still do not. Right now I am just grateful I at least have the methimazole, and the help with sleeping. I also am on Adderall for ADHD, it Helps me feel more calm. However I have read that it could interfere with and possibly(?) create a hyperthyroid experience. I wonder what dose you are on? I am taking 10 mg a day which I am told is a small amount. If I were on 35 mg, I would probably try toreduce that dose. I will eventually find a doctor who can give me some solutions that are going to help reduce the thyroid nodules that are controlling my thyroid function. I do not want to get to the point of having to have my thyroid removed. Some say that if you go on methimazole for 18 months you can stabilize the hyper feeling and hopefully correct that hyperthyroid feeling.So, right now it is my plan to stay on methimazole for the 18 months. Since my nodules are quite large I need to continue search on how can I reduce these. The only results I have received is that Mathizamal may reduce them, and there may be some nutritional changes to make that could help keep nodules from growing, or possibly To shrink them, I am not sure.Do you insist on treatment, and also it doesn't hurt to read a book like the one by Mary Shomon, Called "Living Well with graves diseaseand hyperthyroid, What your doctor may not be telling you.Please keep me posted on your progress, Anna
    AnnaBchill 1 Replies
    • October 8, 2013
    • 08:46 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?